MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1016/j.optm.2006.06.005

Медицинская библиотека · Optometry (St. Louis, Mo.) · 2006

Discontinuation of highly active antiretroviral therapy leads to cryptococcal meningitis/choroiditis in an AIDS patient.

Chronister Connie L

Клинический случайСтатьяПеревод в очереди

Аннотация

BACKGROUND

Cryptococcus neoformans is an opportunistic pathogen that can manifest in immunocompromised patients with acquired immune deficiency syndrome. Prevention of cryptococcosis and other opportunistic diseases is an objective in the management of human immunodeficiency virus (HIV)-infected patients. The goal of highly active antiretroviral therapy (HAART) is to reduce the viral loads and enhance CD4 counts in HIV-infected patients. These 2 mechanisms keep HIV-infected patients healthier and enhance their immune systems, thus reducing and often preventing opportunistic infections such as ocular cryptococcal infections. Discontinuation of HAART can lead to ocular opportunistic infections such as cryptococcal choroiditis.

CASE REPORT: Presented here is a case of a patient who was treated successfully with HAART of stavudine (D4T), abacavir (Ziagen), ritonavir (Norvir), and saquinavir (Invirase). His last CD4 count before HAART was discontinued was 131 cells/mm(3), and viral load was less than 50 copies/mL. He discontinued his HAART regimen for 2 years and presented to the emergency room with complaints of a severe headache with neck pain, lightheadedness, nausea, disorientation, and unsteady gait. Lumbar puncture results showed cryptococcal infection, and the patient was admitted for the treatment of cryptococcal meningitis with amphotericin B and 5-flucytosine. Cryptococcal choroiditis was diagnosed after treatment of the meningitis. After resolution, his resultant visual acuities were 10/350 in the right eye and 10/600 in the left eye. He is on a maintenance dose of antifungal therapy and has been reinitiated on HAART of abacavir/zidovudine/lamivudine (Trizivir) and lopinavir/ritonavir (Kaletra).

CONCLUSION

This case exemplifies the importance of HAART in the prevention of opportunistic infections, cryptococcal meningitis/choroiditis in particular. Eye care professionals can play a role in encouraging patients to comply with their HAART regimens.

Для цитирования: Chronister Connie L. Discontinuation of highly active antiretroviral therapy leads to cryptococcal meningitis/choroiditis in an AIDS patient.. Optometry (St. Louis, Mo.). 2006. DOI: 10.1016/j.optm.2006.06.005.

Предметные рубрики MeSH

Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.